Regularity of Flows in Porous Media: A Survey
Much of the early development of the classical theory of linear partial differential equations was guided by the very detailed body of knowledge accumulated over the years concerning the three model equations: Laplace’s equation, the wave equation, and the equation of heat conduction. Indeed, many of us were indoctrinated at the outset of our research careers with maxims such as: “Whatever is true for Laplace’s equation is also true, (sotto voce) with appropriate modifications, for any elliptic equation.” In this lecture I want to describe some of the results of a continuing project, involving a fairly large number of analyists, concerning a model equation for a class of nonlinear diffusion problems, the so-called porous medium equation. Although the theory is certainly not complete, its general outlines are quite clear and a coherent summary is possible.
KeywordsPermeability Porosity Filtration Assure Expense
Unable to display preview. Download preview PDF.
- [A]S. Angenent, Analyticity of the interface of the porous medium equation after the waiting time, Proc. Amer. Math. Soc, to appear.Google Scholar
- [Ar4]D. G. Aronson, The porous medium equation, in “Nonlinear Diffusion Problems,” (A. Fasano and M. Primicerio, eds.), Springer Lecture Notes in Math, vol. 1224, Springer-Verlag, 1986.Google Scholar
- [AC1]D. G. Aronson and L. A. Caffarelli, The initial trace of a solution of the porous medium equation, Trans. Amer. Math. Soc. 280 (1983), 351–366.Google Scholar
- [AG]D. G. Aronson and J. Graveleau, in preparation.Google Scholar
- [Be]Ph. Benilan, A strong regularity L p for solutions of the porous media equation, in “Contributions to Nonlinear Partial Differential Equations,” (C. Bardos, A. Damlamian, J. I. Diaz and J. Hernandez, eds.), Research Notes in Math., vol. 89, Pitman, London, 1983, pp. 39–58.Google Scholar
- [BP]M. Bertsch and L. A. Peletier, “Porous medium type equations: An overview,” Mathmatical Institute, University of Leiden, Report No. 7, 1983.Google Scholar
- [CF1]L. A. Caffarelli and A. Friedman, Regularity of the free boundary for the one-dimensional flow of gas in a porous medium, Amer. J. Math. 101 (1979), 1193–1281.Google Scholar
- [CW]L. A. Caffarelli and N. I. Wolanski, The differentiability of the free boundary for the N-dimensional porous medium equation, preprint.Google Scholar
- [D]H. Darcy, “Les Fontaines Publiques de la Ville de Dijon,” V. Dalmont, Paris, 1856, pp. 305–311.Google Scholar
- [DK1]B. E. J. Dahlberg and C. E. Kenig, Nonnegative solutions of the porous medium equation, Comm. PDE 9 (1984), 409–437.Google Scholar
- [Gr]J. Graveleau, personal communication.Google Scholar
- [LSU]O. A. Ladyzhenskaya, V. A. Solonnikov and N. N. Ural’ceva, “Linear and Quasilinear Equations of Parabolic Type,” Transl. Math. Monographs 23, Amer. Math. Soc, Providence, 1968.Google Scholar